Hypomagnesemia, proton pump inhibitors
Biochemical Phenomena, Metabolism, and Nutrition | Digestive, Oral, and Skin Physiology | Medical Biochemistry | Medical Education | Medical Sciences | Medicinal and Pharmaceutical Chemistry | Medicine and Health Sciences | Physiological Processes
Title: Incidence of hypomagnesemia on proton pump inhibitors at the Huntington Veterans Affairs Medical Center – IHOP
Proton pump inhibitors (PPIs), both prescription and over-the-counter, are widely used for the treatment of acid-related disease states such as dyspepsia, gastroesophageal reflex disease, esophagitis, and peptic ulcers. These medications are generally considered safe in most patient populations; however, there are several adverse effects that may occur with long-term use. Hypomagnesemia is a newer complication arising in the literature following multiple case reports over the past several years, although the true incidence of hypomagnesemia associated with PPI use remains unclear at this time.
A retrospective chart review was performed on patients enrolled at the Huntington VAMC who are receiving or have received long-term PPI therapy (considered > 3 months). Magnesium levels were reviewed to determine the incidence of hypomagnesemia with PPI use. Other data analyzed included age, PPI prescribed, calcium level, potassium level, and diuretic use (both Loop and thiazide).
Three hundred thirty one patients were identified and reviewed that had a prescription for a PPI for 3 months or longer. Of the 331 patient charts reviewed, 192 met the study inclusion criteria and were analyzed for hypomagnesemia while on PPI therapy. There was a total of 51 out of 192 patients (26.6%) with hypomagnesemia reported at least 3 months after starting PPI therapy. The decline in magnesium levels over time while on PPI therapy resulted in a Pearson’s Correlation of -0.24 which was statistically significant (p
In conclusion, hypomagnesemia may result in patients on long-term PPI therapy regardless of age and diuretics may further contribute to this issue. Low magnesium does not appear to be correlated with hypokalemia or hypocalcemia in this patient population. Baseline and routine monitoring of magnesium should be considered in patients that are being started on PPI therapy or are continued on therapy long-term. Additional studies would be helpful in determining the incidence of hypomagnesemia with the addition of a PPI in patients already prone to this problem. The use and effectiveness of magnesium supplementation in those with hypomagnesemia while on a PPI should be evaluated to determine if patients should be on long-term supplementation or if alternative antacid therapy should be considered.
Sabbagh, DO, Ebrahim; Houchins, Chelsey R.; Allman, II, PharmD, James; and Teka, MD, Samson
"Incidence of hypomagnesemia on proton pump inhibitors at the Huntington Veterans Affairs Medical Center – IHOP,"
Marshall Journal of Medicine:
3, Article 13.
Available at: https://mds.marshall.edu/mjm/vol2/iss3/13
Biochemical Phenomena, Metabolism, and Nutrition Commons, Digestive, Oral, and Skin Physiology Commons, Medical Biochemistry Commons, Medical Education Commons, Medicinal and Pharmaceutical Chemistry Commons, Physiological Processes Commons